Hail, Morton
- When
- August 23, 7:13 PM CST
- Where
- Morton County, Elkhart
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.000, -101.900
10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:33 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT TUE AUG 23 2005 .DISCUSSION... DAYS 1-2... THE OVERALL SYNOPTIC PATTERN REMAINS FAVORABLE FOR WIDESPREAD THUNDERSTORM ACTIVITY OVER SW KS. 12Z UA CHARTS SHOWED 60KT H25 JET NOSING INTO COLORADO, WITH H5 COLD ADVECTION OVER THE FRONT RANGE. 500MB TEMP WAS DOWN TO -10C AT DENVER. THERE WAS ALSO A LOW-LEVEL BAROCLINIC ZONE FROM LAST NIGHTS MCS FROM EASTERN NM INTO OKLAHOMA. NORTH OF THIS ZONE, THIS AIRMASS WAS FAIRLY STABLE OVER KANSAS, BUT THIS HAS STARTED TO CHANGE THIS AFTERNOON. THE LOW LEVEL WINDS ARE COMING AROUND TO THE SE, WHICH WILL ALLOW FOR GOOD AIRMASS RECOVERY THIS EVENING. SURFACE DEWPOINTS WERE ALREADY FROM 65 TO 70 IN NW OKLAHOMA AND THE OK PANHANDLE. IN ADDITION, LEE THOUGHING WILL BE INCREASING ACROSS THE CENTRAL AND NORTHERN PLAINS WHICH WILL PROVIDE A LOW LEVEL JET TONIGHT. STORMS WERE DEVELOPING THIS AFTERNOON ON THE RATON MESA AND PALMER DIVIDE WHERE ELEVATED HEATING AND CHILLY H5 TEMPS(HENCE STEEP LAPSE RATES) COMBINING WITH ABUNDANT MOISTURE TO GIVE SFC BASED STORMS. THE RATON MESA STORMS WILL SPREAD EAST INTO ELKHART AND LIBERAL TONIGHT WHILE THE PALMER DIVIDE STORMS WILL MOVE INTO WESTERN AND CENTRAL KS OVERNIGHT. THE TWO CLUSTERS MAY COMBINE INTO A SINGLE MCS AND TRACK ACROSS SW KS. WILL CARRY LIKELY POPS IN THE SW WHERE THE INSTABILITY IS THE GREATEST. THE BEST CHANCE OF SEVERE WILL ALSO BE IN THE SW CORNER WHERE SFC POTENTIAL TEMPERATURES WERE THE HIGHEST. THERE WILL BE CHANCE OF STORMS AGAIN LATE WEDNESDAY, THIS TIME PERHAPS A LITTLE FURTHER SOUTH AND EAST SINCE THE UPSLOPE FLOW WILL BE SHUT OFF DUE TO LEE TROUGHING. SO OUTFLOW BOUNDARIES FROM TONIGHTS STORMS WILL DICTATE THE LOCATION. THURSDAY MAY BE A QUIET DAY BEFORE THE NEXT COLD FRONT ARRIVES. BUT, WE WILL STILL BE UNSTABLE, AND ANY LEFTOVER BOUNDARIES COULD IGNITE A FEW STORMS. TEMPERATURES WILL BE INFLUENCED BY STORMS THE NEXT 2 DAYS, BUT LEE TROUGHING WILL RESULT IN A GRADUAL WARMING TREND IN HIGHS AND LOWS. DAYS 3-7... CHANGED VERY LITTLE TO THE EXISTING DAYS 3-7 GRIDS. LATEST RUN FROM THE ECMWF STILL SHOWS LARGE SCALE UPPER LOW PRESSURE SYSTEMS TRACKING EAST ALONG THE CANADIAN BORDER, CYCLING EVERY 3-4 DAYS OR SO. WITH THIS IN MIND, HAVE KEPT THE LOW POPS FOR THE NORTHERN CWA THURSDAY NIGHT, IN THE EAST FRIDAY, ALL OF CWA FRIDAY NIGHT (30%), REDUCE TO 20 POPS SATURDAY, AND NO POPS SUNDAY. MONDAY MAY SEE A FRONT APPROACHING, BUT NOT ENTERING CWA, FROM THE NORTHWEST. SO, LOW POPS ARE IN MAINLY EASTERN CWA MONDAY. HAVE WENT WITH SILENT POPS ON TUESDAY, BUT THIS MAY HAVE TO UPDATED AS THAT TIME PERIOD APPROACHES. AS FAR AS TEMPERATURES, LOWER TO MID 90S FOR HIGHS AND 60 NW TO 70 SE FOR MINS THROUGH THE EXTENDED PERIOD. THE OUTLOOK FOR TUESDAY AUGUST 30TH THROUGH THURSDAY SEPTEMBER 1ST CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 88 68 94 / 50 30 20 20 GCK 62 89 66 95 / 60 20 30 30 EHA 62 89 65 96 / 70 20 20 20 LBL 62 89 67 95 / 70 25 20 20 HYS 64 86 69 94 / 40 25 40 40 P28 66 87 69 93 / 60 40 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT TUE AUG 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1027 AM CDT (927 AM MDT) TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT OVERNIGHT STORMS HAVE LEFT A MORE STABLE AIRMASS OVER MOST OF SOUTHWEST KANSAS TODAY. THE MOST LIKELY PLACE FOR AFTERNOON STORMS WILL BE IN THE FAR SOUTHWEST CORNER AROUND ELKHART OR LIBERAL AFTER 4 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AFTER 8 PM JUST ABOUT ANYWHERE IN SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY WITH A SLIGHT CHANCE FOR SEVERE STORMS ON WEDNESDAY. A WARM FRONT WILL SETUP ACROSS SOUTHERN KANSAS AND COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE ANOTHER ROUND OF SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. FINCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 20 S DIGHTON 38.19N 100.47W
08/22/2005 0.75 INCH FINNEY KS PUBLIC
1100 PM TSTM WND GST 20 S DIGHTON 38.19N 100.47W
08/22/2005 60 MPH FINNEY KS PUBLIC
1115 PM TSTM WND GST 3 SSW KALVESTA 38.01N 100.30W
08/22/2005 65 MPH FINNEY KS PUBLIC
&&
LACYThe national radar mosaic for the moment the first event began.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472476, 5472477, 5472478, 5472479, 5472480, 5472481, 5472482, 5472483, 5472484, 5472485.